Girl, what happened to your face?

First, I’d like to thank the LA city bus driver for taking a chance on an unknown kid. No, wait, that was Travis Birkenstock. I’d like to thank Letty Spaghetti (I just came up with that. You’re welcome.) for posting today and reminding me that I needed to tell the story of my face. “Uh, hey Travis, am I uh — doin’ your face — ’cause — god forbid I — do your face — ’cause it’s — such a good face.” (from Josie and the Pussycats) Sorry. Apparently today I’m all quotations from movies with Breckin Meyer. Anyway. Moving on.

My face. What about it? It was ru-ined, at least temporarily. Here’s the story, with ugly pictures.

Quick backstory: My long-time internet friend Souli and I finally became IRL friends this March when she came to LA for a visit. Then, she decided to spend Australian winter in California summer and moved into our guest room in July. As a “thank you for being a friend” she bought us matching facials at nearby spa/salon.

Souli comes out of the room looking dewey and relaxed, so I am pretty excited for my turn. I tell the aesthetician all about my issues, including how sensitive my face/neck skin is. (I break out if I don’t use face sunscreen.) She tells me she’s going to use a product designed for the sensitive skin of cancer patients undergoing chemotherapy. It’s natural & organic. I feel pretty good about it, especially since I have always armed aestheticians with my tales of sensitivity and have always fared well. I am so excited I even added on a lymphatic facial massage, also designed for cancer patients. (She’s certified in oncology aesthetician.)

The actual facial and massage felt mostly amazing. (I hate the metal extraction tool & prefer the old school ways of Eastern bloc women named Olga.) I actually managed to sleep through most of the 90-minute facial, despite snoring myself awake a few times. When I got home I saw I was a little red, but attributed that to the stupid metal tool. But then I started to feel warm and itchy. I slathered on some refrigerated Caladryl and thought that would be that, but my face kept getting hotter and itchier. I washed my face with Cetaphil, smothered myself with ice packs, and took a nap. When I woke up my face felt rubbery and sure enough the swelling had begun. Despite my “allergy” (neurological sensitivity) to Benadryl, I took one and went right back to bed hoping to wake up normal. No such luck. Then I tried smearing on some hyrdocortisone cream, hoping that a few applications would make the swelling go down. Nope. Just kept getting worse. I looked (temporarily) permanently sad! And then the blisters came. At this point I feared something worse than an allergic reaction so I went to the doctor. I mean that’s why I pay out the ass for non-employer insurance, right? The doc said it really was just a bad-ish allergic reaction and that I’d be normal after a few days of oral and topical steroids.

(l) early in the day; (r) at the doctor's office

The day after the facial. (l) early in the day; (r) at the doctor’s office

If you’ve known me for awhile you know me and steroids are NOT friends. You also know that the last time I was on them it was for about 8 weeks and I gained 30 lb and almost ruined my relationship with Noah. I am basically in a permanent state of YELL CRYING while shoveling food in my face. But I took them anyway because, well, look at me. Even though I ate and cried a lot, the steroids weren’t so bad. Unfortunately, despite doctor promises, it got worse before it got better. Those blisters I mentioned morphed into whiteheads that seemed to multiply exponentially every time I walked near a mirror. The next phase was cracking and peeling skin, all while still having the Asian continent of whiteheads on my chin. I looked like the saddest before picture from a Proactiv infomercial. Even though the swelling was gone after 3 or 4 days, I didn’t go out in public for a full 7 days. Even then I was still zitty and looked like I had a sunburn. Two weeks later and I’m back to fully participating in society, though I’m still trying to eradicate the zitsplosion and lose the 5 lb I put on from eating entire boxes of crackers in one sitting.

I’m not entirely sure which ingredient I reacted to, though I strongly suspect squalene since it’s SO CREEPY. What can we all take away from this? Don’t be me. Benadryl makes me funny and lose control of my fine motor skills. And I tell long stories. Sorry.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s